• Has anyone else gained weight on chemo?

    Asked by ddkk3 on Monday, April 1, 2013

    Has anyone else gained weight on chemo?

    I thought many people lost weight but I am gaining quite a bit! My nurses had to weigh me twice on different scales this week at chemo because I guess they didn't believe the first reading. I've gained 15 pounds since being diagnosed in January. That may not sound like a lot but I'm already overweight to begin with (I've always put on weight very easily) and I'm feeling uncomfortable.

    I'm a student but I took this semester off to deal with chemo so I've been more sedentary than usual. I've also noticed that my food cravings have become so strong. Once I start to crave something, I must have it right away.

    What have your experiences been like?

    15 Answers from the Community

    15 answers
    • lchapman2000's Avatar
      lchapman2000

      I, personally, lost weight while on chemo. Everything had a metallic like taste to it and I never really felt hungry. So, I only ate to sustain life instead of the emotional eating that I had done prior to the cancer. I actually dropped a lot of weight and I was told to eat more and drink nutritional drinks. However, everyone is different. Different chemotherapies cause different reactions for everyone. It may even change for you over your course of treatment. Good luck. Happy Easter!

      about 1 year ago
    • nancyjac's Avatar
      nancyjac

      I lost and gained the same 5 pounds each chemo cycle. Gained weight on the pre chemo steroids an lost weight a few days after chemo when everything tasted bad. It was after I completed chemo that I started gaining, mostly from forced inactivity while recovering from multiple surgeries and fatigue and general weakness. Ended up gaining a total of 35 pounds. Have lost about 20 since the beginning of this year but still need to lose another 15-20.

      about 1 year ago
    • carm's Avatar
      carm

      Hello,
      I hope this information helps you, Carm RN.

      http://chemocare.com/chemotherapy/side-effects/weight-changes.aspx

      about 1 year ago
    • Ydnar2xer's Avatar
      Ydnar2xer

      I lost about 10 pounds from my bilat mastectomy, then gained about 10 lbs during chemo because of the steroids they gave me. Luckily, I asked, and my doc cut my steroid dosage in half--and they still did their job, preventing me from throwing up! Now am trying to lose again and am down -9 so far. It's a struggle!

      about 1 year ago
    • CrazyHarry's Avatar
      CrazyHarry

      I gained about 10 pounds when my kidneys failed on day 25/28 of chemo

      Are they checking your blood levels? Creatinine?

      about 1 year ago
    • BuckeyeShelby's Avatar
      BuckeyeShelby

      Steroids can cause food cravings and weight gain. And generally steroids are given w/most types of chemo. I hope things get better for you. We all have different side effects from the various meds they give us.

      about 1 year ago
    • joyce1979's Avatar
      joyce1979

      I only lost 10 lbs. which I put back on after the cancer surgery. Things just don't taste good & I had mouth sores, so it was difficult to eat. What I did eat were things that were high in calories which I love but usually don't eat because I have to watch my weight. So in a way it balances out....things don't taste good but you can eat high caloric foods which balances out the weight gain/loss.

      about 1 year ago
    • SueRae1's Avatar
      SueRae1

      yes. I gained about 10 lbs, I was shocked. My oncology team said that was normal these days. Better dosing, more targeted chemo and last but not least administering drugs to mitigate the most common cause of weight loss; nausea, diarrhea and appetite suppression.

      about 1 year ago
    • rickaroo's Avatar
      rickaroo

      I gained weight during my treatments, as well, due to the steroids. I was also advised NOT to diet by any means, as it was more crucial to "keep weight on" to help fight it than to lose weight. It was also hard to keep active as I was so tired. I would try to do a couple laps (walking) around a park each day & that was difficult. Try to just focus on getting better....when you are done with treatment, then you can focus on how you look & feel on the outside. I'm almost at year 5 & have struggled to lose, but have lost about 25 lbs in about a year & a half. You will get there, but focusing on treatment & fighting is important right now.

      about 1 year ago
    • GregP_WN's Avatar
      GregP_WN

      I tried to gain weight, couldn't eat, was very ill, nauseated, lost 50# but I do hear of people gaining quite often due to the steroids that others have talked about.

      Hope your doing well otherwise.

      about 1 year ago
    • Nancebeth's Avatar
      Nancebeth

      I gained 14 pounds on chemo. If you are receiving a steroid with your chemo (most people do) then gaining weight is not unusual.

      about 1 year ago
    • WonderKitty's Avatar
      WonderKitty

      Over the course of my 6 month treatment I gained about 20 pounds. I was a bit under weight to begin with, so I can't really complain, but it equated to about 4 or 5 pants sizes. I was certainly not expecting that. I believe it was because of the neulasta shot I was getting after every treatment that kept me well enough to eat whatever I wanted, but the chemo had me so tired that I didn't do anything active. I never lost the weight I gained, but the gaining did slow down and eventually stop. I have been a consistent weight for about 3 years. Here's hoping I don't ever gain another 20 lbs in 6 months again! Well, unless I get pregnant :) Hope you have success!

      about 1 year ago
    • steveo's Avatar
      steveo

      I gained weight on chemo due to the steroids but also during the time that the nurses and doctors said "is weird because this is usually when everyone loses weight." In retrospect eating for me became a coping mechanism. At the time I did not realize how much that was true. The summer after I finished treatments I developed a short-term eating disorder because I wanted to lose the weight I had gained.

      If I could talk to myself when I was going through treatments I would recommend two strategies - 1) try positive coping strategies and try a variety, it is okay if some work during certain periods and not others, and 2) try to eat healthy foods that will fill you up (i.e. fruits, veggies, nuts instead of pounding mac & cheese or chips).

      Wishing you all the best!

      about 1 year ago
    • Nenny-Who's Avatar
      Nenny-Who

      I also had this type and gained weight; I was told at the time that is water retention from taking Prednisone. The weight did though come right off after I was off it. There are also many other meds that also cause water retention. Try to tell your self that it is a side effect from treatment and it will come right off after treatment is over. Just eat a healthy balanced diet, well health as you can diet. I was treated in 1988 so I know treatments have changed since then. Good Luck.

      8 months ago
    • DaveWaz's Avatar
      DaveWaz

      ddkk3,

      Thank you for sharing your experience. Your question helped inspire a blog article we posted recently about how to lose weight that is gained due to chemo.

      Losing Weight After Chemotherapy
      http://www.whatnext.com/blog/posts/losing-weight-after-chemotherapy

      Perhaps you will find it helpful. It shares insights from WhatNexters on simple things they have done to get themselves started on losing weight.

      Good luck! WhatNext is here for you,
      David

      8 months ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more nodular sclerosing questions.  Also, don't forget to check out our Nodular sclerosing page.